Alert archive / Michigan / Wind Advisories in 2019
Wind Advisory 2, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Oct 5, 2019, 3:53 PM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Oct 6, 2019, 2:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2019, 3:53 PM EDT (19:53 UTC)
- In effect from
- Oct 6, 2019, 2:00 AM EDT
- Expired
- Oct 6, 2019, 12:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WWUS73 KMQT 051953 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 353 PM EDT Sat Oct 5 2019 MIZ001-003-060900- /O.NEW.KMQT.WI.Y.0002.191006T0600Z-191006T1500Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 353 PM EDT Sat Oct 5 2019 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT SUNDAY... * WHAT...West winds 20 to 30 mph with gusts to 45 to 50 mph expected. * WHERE...Keweenaw and Northern Houghton Counties. * WHEN...From 2 AM to 11 AM EDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Although winds will diminish a little during Sunday morning, plan on wind gusts of 30 to 40 mph continuing through Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt Rolfson
1 follow-up statement
967 WWUS73 KMQT 060841 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 441 AM EDT Sun Oct 6 2019 MIZ001-003-061600- /O.EXT.KMQT.WI.Y.0002.000000T0000Z-191006T1600Z/ Keweenaw-Northern Houghton- Including the cities of Copper Harbor, Houghton, and Hancock 441 AM EDT Sun Oct 6 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Northern Houghton and Keweenaw counties. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Wind gusts this morning have already been observed to reach 45 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:51 PM EDT, 2 minutes earlier.
Area forecast discussion, Oct 5, 3:51 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
351 PM EDT Sat Oct 5 2019
.SHORT TERM...(Today and tonight)
Issued at 436 AM EDT SAT OCT 5 2019
The chilly temps overnight are already on the rise, thanks to
incoming cloud cover and increasing WAA/moisture advection out
ahead of an approaching low. The low, currently centered over SD,
will rapidly deepen as it approaches the MN/Ontario border today.
Crossing Ontario tonight, it will continue its deepening, finally
bottoming out by Sunday morning as it nears the Hudson Bay. This
will force a rather tight pressure gradient overhead, producing
increasing winds today into tonight over the land and water. Those
on the Keweenaw in particular should be aware of the incoming
strong winds later today into tonight. Although it currently
appears that winds there should remain below advisory criteria, it
won't be out of the question to perhaps see some isolated wind
gusts approaching that by early tomorrow morning. Stay tuned to
the latest forecasts.
Along with the winds will be rain showers marching across the
U.P., exiting the forecast area by around sunrise tomorrow. The
precip should start moving into the far western U.P. a bit later
this morning. Bottom line: expect a breezy, wet day today into at
least the early part of tonight, with highs in the low to mid
50s, and lows tonight in the mid to upper 40s, with perhaps a few
locations along the eastern lakeshores not dropping below the 50
degree mark.
.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM EDT SAT OCT 5 2019
The main forecast concerns for next week are lingering gusty winds
over the Keweenaw Peninsula and lingering showers, especially over
the north half of Upper Michigan Sunday night into Monday. Attention
then turns to a late-season warm up next week ahead of an open wave
expected to lift north across the Upper Great Lakes, undergo
cyclogenesis and then occlude as it stalls out late in the
week/early next weekend. Ahead of the developing surface low, strong
warm air advection does look to boost day-time temperatures into the
50s and 60s, with mild overnight lows for this time of year.
Thursday night into next weekend is a time period to keep a close
eye on as the above mentioned system impacts the region. Still quite
a bit of uncertainty that far out, but the system does look like it
could be a wind bag and depending on the track of the system, as
previously mentioned, we could see the first snowflakes of the
season. Certainly, the potent system expected to impact the region
late next week/next weekend is something to keep a close eye on.
Sunday night into Monday morning - A shortwave digging south across
the region will bring with it a brief shot of weak cold air
advection. The combination of a lingering strong pressure gradient,
pressure rises, and incoming weak cold air advection will allow for
gust winds to linger over the west half of Upper Michigan, and near
the Great Lakes. The windiest location looks to remain the Keweenaw
Peninsula, where wind gusts of 30 to 35 mph will remain possible.
As for precipitation, the combination of synoptic lift and colder
air moving in from the northwest will bring scattered rain showers.
While cold air advection isn't incredibly strong, there does look to
be a subtle, weak lake enhancement signal. Instability doesn't look
impressive, but given the lingering gusty west to northwest winds
rain showers should push inland quite a bit across then north half
of Upper Michigan.
Monday through Thursday - As the main shortwave pulls off to the
northeast early next week, surface high pressure center down in the
southern/central Plains will build northward into the Great Lakes,
essentially shutting down any lingering precipitation on Monday. As
the surface ridge continues to move eastward, over the Northeast, we
will remain anchored between high pressure to the east, and an
elongated open wave/surface trough to our west. This will place us
under continued bouts of warm air advection and an enhanced pressure
gradient. Therefore, Tuesday through Thursday, expect a late-season
warm up accompanied by daily breezy southerly winds. Given the
pressure gradient in play, could also see the breezy winds linger
during the overnight hours next week as well.
Thursday night into next weekend - As longwave troughing exits the
northern Rockies and lifts across the Upper Mississippi Valley, the
open wave to our west will undergo cyclogenesis, as low pressure
looks to quickly develop and deepen as it slowly lifts northeast
towards the Minnesota/Lake Superior border. While it is a bit early
to discuss specific impacts, as mentioned above there is the
potential for this system to generate some strong, gusty winds.
Initially even though warm air advection will dominate and try to
keep things more on the stable/less mixy side, given the strength of
the pressure gradient and the deepening low certainly think we could
be looking at a period of gusty southeast to south winds on
Thursday/Thursday night. There is quite a bit of uncertainty among
the deterministic models as to when the stronger cold air advection
will wrap around the system as it occludes; therefore, depending on
when we start to see the colder air aloft move in winds will switch
around to the southwest and would have additional support for
stronger gusts.
As for precipitation during this time period, as the low deepens it
will bring with it one last surge of warm air advection, deeper
moisture and the next best chance for rain. Did back off on the
better chances for rain until late Thursday/Friday morning, but as
we get closer to the event depending on the speed/track of the
system this timing could change further. There are very subtle hints
within MUCAPE fields that some limited instability may develop, but
for now opted to leave thunder out of the forecast. As mentioned
above there is uncertainty in regards to when the system will
occlude and start to send that surge of colder air across the area.
Based on a few forecast soundings, it isn't out of the question that
we could see some wrap around snow try to work into far western
parts of Upper Michigan. Don't expect any lake component at this
point given the predominately southwest flow regime we will remain
under into early parts of the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 142 PM EDT SAT OCT 5 2019
Ahead of an approaching occluded front, MVFR conditions with ocnl
-shra will likely prevail into the evening hrs at KIWD/KCMX/KSAW.
However, under upsloping southerly winds at KSAW, IFR cigs may set
in this evening. Low-level jet will be translating across the area
this aftn thru early evening, but it appears there will be
sufficient mixing in the lower 2kft to preclude LLWS in the fcst.
With passage of occluded front tonight, expect improvement from w to
e with all terminals becoming VFR by sunrise Sun. Upsloping westerly
wind will hold in MVFR cigs longest at KCMX. Passage of front will
also bring strong/gusty winds to KCMX under favorable w wind
direction. Gusts to 35-40kt are expected at that terminal, but there
could be a couple of hrs of higher gusts immediately after fropa.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 402 AM EDT SAT OCT 5 2019
...HIGH-END GALES EXPECTED LATER TODAY THROUGH TOMORROW...
Initially today, winds will be on the increase out of the
southeast as a deepening low pressure system approaches the Upper
Great Lakes. The eastern half of the lake will likely experience
sustained winds of 30+ knots today, with 25+ knot sustained winds
overtaking the rest of the lake tonight. By early tomorrow
morning, the strongest winds are expected to occur (exceeding 34
knots), stretching from along the Keeweenaw Peninsula, funneling
in between Isle Royale, and up into the northern U.S. waters. As
the low pulls off toward the Hudson Bay tomorrow, so will the
strongest winds, tapering off to less than 25 knots sustained
tomorrow night. Gusts will of course be even stronger, as noted in
the above discussion, with up to 45 knots possible at its peak.
From Monday into early Tuesday, expect less than 20 knot winds,
sustained, picking back up to near 25 knots later in the day. This
is anticipated to be short-lived though, dropping back off to less
than 20 knots, sustained, through much of the remainder of the
week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 2 AM to 11 AM EDT Sunday for MIZ001-003.
Lakeshore Flood Advisory from 4 AM to 5 PM EDT Sunday for MIZ001-
003.
Lake Superior...
Gale Warning until 1 PM EDT Sunday for LSZ248-267.
Gale Warning until 9 PM EDT Sunday for LSZ264-266.
Gale Warning until 2 PM EDT Sunday for LSZ265.
Gale Warning until 10 AM EDT Sunday for LSZ249-250.
Gale Warning until 3 PM EDT Sunday for LSZ245.
Gale Warning until 8 PM EDT Sunday for LSZ244.
Gale Warning until 2 PM EDT Sunday for LSZ246-247.
Gale Warning from 1 AM EDT /midnight CDT/ to 1 PM EDT /noon CDT/
Sunday for LSZ241.
Gale Warning from 1 AM to 6 PM EDT Sunday for LSZ243.
Gale Warning from 1 AM to 4 PM EDT Sunday for LSZ242.
Gale Warning from midnight EDT /11 PM CDT/ tonight to noon EDT
/11 AM CDT/ Sunday for LSZ162.
Gale Warning from midnight tonight to 6 PM EDT Sunday for LSZ263.
Gale Warning until 10 AM EDT Sunday for LSZ251.
Lake Michigan...
Gale Warning until 3 AM EDT Sunday for LMZ248-250.
Gale Warning until 1 AM EDT Sunday for LMZ221.
&&
SHORT TERM...lg
LONG TERM...Ritzman
AVIATION...Rolfson
MARINE...lgHazardous weather outlook, Oct 5, 4:58 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 458 AM EDT Sat Oct 5 2019 MIZ001>007-009>014-084-085-060900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 458 AM EDT Sat Oct 5 2019 /358 AM CDT Sat Oct 5 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Waves will build to 6 to 8 feet along the Lake Michigan shoreline across southeastern Delta County and much of southern Schoolcraft County tonight. Large waves may cause minor lakeshore flooding and beach erosion. Waves will fall below 6 feet Sunday morning. Waves building upwards of 8 to 10 feet along the southeast tip of the Keweenaw Peninsula, from Bete Grise Bay to Manitou Island, may cause minor lakeshore flooding and beach erosion tonight. Waves will fall below 8 feet by Sunday morning. Southwest to westerly winds may gust up to near 40 to 45 mph late tonight over the Keweenaw Peninsula. .DAYS TWO THROUGH SEVEN...Sunday through Friday Westerly winds may gust up to near 40 to 45 mph late tonight over the Keweenaw Peninsula. Waves building to 10 to 14 feet along the Lake Superior shoreline from Ontonagon County northward along the west side of the Keweenaw Peninsula by early Sunday morning will bring the potential for minor lakeshore flooding and beach erosion concerns throughout much of Sunday. Waves will fall below 8 feet by Sunday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-060900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 458 AM EDT Sat Oct 5 2019 /358 AM CDT Sat Oct 5 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight South gales to 35 knots are possible across eastern and northern Lake Superior late today into tonight. Another round of stronger gales out of the southwest at 35 to 45 knots are expected late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gales are expected to continue through much of Sunday, with southwest to west gales of 35 to 45 knots possible. See the latest Open Lake Forecast and Marine Weather Message for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-060900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 458 AM EDT Sat Oct 5 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight South to southwest gales to 35 knots are possible late today through tonight. See the latest Nearshore Forecast and Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. KCW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 10:33 PM EDT | Gale Warning | MQT | 47 hr | |
| Oct 5, 6:16 AM EDT | Small Craft Advisory | MQT | 11 hr | |
| Oct 5, 4:04 PM EDT | Lakeshore Flood Advisory | MQT | Houghton, Keweenaw | 25 hr |
Nearby
Wind Advisories in Michigan, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.